Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

August 7, 2021Grant County, New Mexico

NWS El Paso, TX issued this special weather statement at Aug 7, 2021, 8:56 PM MDT for Grant County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 8:56 PM MDT (02:56 UTC)
Expired
Aug 7, 2021, 9:45 PM MDT
In force
49 min
Issued by
NWS El Paso, TX

County Grant County, NM

The radar

The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS84 KEPZ 080256
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
856 PM MDT Sat Aug 7 2021
 
NMZ404-080345-
Southwest Desert/Lower Gila River Valley NM-
856 PM MDT Sat Aug 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
NORTHWESTERN HIDALGO COUNTIES UNTIL 945 PM MDT...

At 855 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lordsburg, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm which 
could create some areas of blowing dust around the Lordsburg Playa.

Locations impacted include...
Lordsburg, Lordsburg Playa, Shakespeare and Pyramid Mountains. 

LAT...LON 3258 10897 3251 10854 3219 10855 3225 10901
TIME...MOT...LOC 0255Z 009DEG 14KT 3248 10877 

$$

JG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 7, 5:24 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 5:24 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
524 PM MDT Sat Aug 7 2021

.AVIATION...00Z TAF CYCLE
Period will start out with isolated to scattered VRB25G35KT
3-5SM BKN050-070 mainly west of the Rio Grande and into the
Sacramento Mountains. Expect storms to end by 04Z with skies
becoming FEW-SCT100-120 SCT-BKN200-250. By morning skies will
become SKC-SCT120 with just some isolated thunderstorms over the
Sacs again in the afternoon. Winds will start out west to north at
5-15G25KTS, but by 06Z all terminals will become more variable in
direction and less than 10KTS.

&&

.PREV DISCUSSION...251 PM MDT Sat Aug 7 2021...

.SYNOPSIS...
Thunderstorms will occur in the mountainous terrain and
northwestern section of the area this afternoon and into the
evening with an advancing front pushing southeast. Tomorrow looks
to be less active. Temperatures for today and into Monday will be
hot, some areas will reach into the triple digits. By Tuesday,
monsoonal moisture flows through the area leading to thunderstorm
chances each day through the rest of the week where Thursday and
Friday could be the most active. Likewise, temperatures will
"cool" down into the mid-90s by Tuesday and will hover in the low-
90s for the rest of the week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Sunday...
An isolated shower or storm will remain possible this evening as the
remnants of a shortwave trough pass just to our north. Total
precipitable water values extracted from GOES-16 indicates a narrow
band of elevated (1.00"+) PW values oriented sw to ne from the
Bootheel to the Sacramentos early this afternoon. This appears to be
associated with the shortwave trough and possibly a weakening
frontal boundary. As such, am keeping some low end pops going into
the early part of this evening as convective outflows interact with
this moisture.

Things will settle down quickly after sunset as drier air again
filters down from the north. With the upper ridge reestablishing
itself over the region Sunday, we should see a general downturn in
the amount of convection that develops in the afternoon. As a result
have trimmed POP's back to between 10% and 20%. Temps will also
respond to the drier conditions under the ridge by likely climbing
back into the triple digits for several lowland locations.

&&

.LONG TERM...
Sunday night looks to be less active thanks to high pressure
setting up on top of the CWA leading to hot and dry conditions.
However, by Monday things start to become more active each day as
monsoonal moisture starts to push into the CWA. By Monday
afternoon, dewpoints will set up into the mid 50s near the
Bootheel region. Drier air is still lingering in the northern
areas. The ECMWF and NAM are agreeing on storms in the Bootheel
and even into Hudspeth county. Storm activity should quiet down
by the early morning hours Tuesday. By sunrise, the best moisture
should start to be filtering into the area leading to an uptick
in precipitation and coverage. Most of the CWA should be seeing at
least mid-50s dewpoints before the afternoon time. PW's will be
around 1 inch in northern lowland areas to 1.35 inches in southern
areas.

Wednesday through the rest of the week increases in activity as
more moisture continues to be pumped into the area. Mid 50s and
low 60s dewpoints will be the theme for Wednesday through Friday.
PW values could be in the 1.3 to 1.4 inch range where it seems
Thursday and Friday will have the best influx of moisture. Plenty
of moisture for afternoon storms coupled with orographic lift
should be enough for an active few days.

&&

.FIRE WEATHER...
Isolated to scattered showers and thunderstorms are expected across
the mountains Sunday with much of the lowlands remaining relatively
storm-free. However, can't completely rule out an isolated storm or
two across the lowlands. Better moisture will begin to move in from
the beginning of next week with daily rain chances through the end
of the work week. The temperature will be at or near the triple
digits Sunday mainly for the low lands but will cool off a few
degrees each of next week with increased cloud coverage and rain
cool air. The min RHs will between 25 and 35% across the mountains
and between 10 and 20% across the lowlands tomorrow. By next week,
the min RHs will increase to between 35 and 65% across the mountains
and between 15 and 35% across the lowlands. The vent rate will
generally range from poor to good throughout the period.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73 100  73  99 /   0   0  10   0
Sierra Blanca           69  94  67  92 /   0  20  10  10
Las Cruces              66  99  68  98 /  10   0   0   0
Alamogordo              66 100  69  99 /  10   0   0  10
Cloudcroft              52  76  52  76 /  10  20   0  30
Truth or Consequences   66  99  69  97 /  20   0   0   0
Silver City             59  91  62  89 /  30  10  10  20
Deming                  67 101  68  99 /  20   0  10  10
Lordsburg               69  97  67  95 /  20   0  10  20
West El Paso Metro      74 101  74 100 /  10   0  10   0
Dell City               69 100  68  99 /   0   0  20  10
Fort Hancock            73 102  72 100 /   0   0  20  10
Loma Linda              67  93  67  92 /   0  10  10  10
Fabens                  68 101  72  99 /   0   0  10   0
Santa Teresa            71  99  70  98 /  20   0  10   0
White Sands HQ          67  99  71  98 /  20   0  10  10
Jornada Range           65  98  68  96 /  20   0   0   0
Hatch                   66  99  68  98 /  20   0   0   0
Columbus                69  99  70  97 /  20   0  20  10
Orogrande               67  99  68  98 /   0   0  10  10
Mayhill                 59  86  58  86 /  10  30   0  20
Mescalero               57  87  57  86 /  10  20   0  20
Timberon                53  84  55  84 /   0  20  10  20
Winston                 56  91  58  90 /  20  10   0  20
Hillsboro               62  96  65  94 /  30   0   0  10
Spaceport               64  97  67  96 /  10   0   0   0
Lake Roberts            55  92  57  90 /  30  10  10  20
Hurley                  61  94  63  92 /  30  10  10  20
Cliff                   65  98  60  96 /  20   0  10  20
Mule Creek              58  94  63  91 /  20  10  10  30
Faywood                 61  94  65  93 /  30   0   0  20
Animas                  67  97  64  94 /  20   0  20  30
Hachita                 66  97  65  94 /  20   0  20  20
Antelope Wells          66  95  65  93 /  20  20  40  40
Cloverdale              63  90  60  87 /  40  30  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/37/26
Hazardous weather outlook, Aug 7, 11:24 AM MDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1124 AM MDT Sat Aug 7 2021

NMZ401>417-TXZ418>424-081730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be possible later this afternoon, mainly
over the Gila. However convective outflows could produce a few
isolated storms over lowland locations west of the Rio Grande
late this afternoon and into the early evening hours. The main
threat with these storms will be locally heavy rain and gusty
winds. Some outflow winds over 30 mph are possible over areas near
the Arizona border, including the Lordsburg playa which could
create some areas of blowing dust.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm coverage will slowly start to increase, especially
going into early next week as some monsoon moisture returns to the
area from the southeast. Locally heavy rain would be the main
threat with these storms, especially after midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 5:34 PM MDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
534 PM MDT Sat Aug 7 2021

NMZ412>415-417-080000-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
534 PM MDT Sat Aug 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a thunderstorm over
Holloman Air Force Base that has sent an outflow boundary through
the Tullarosa Basin. Blowing dust has been picked up, causing a
reduction in visiblity to 4 miles at times.

Wind gusts up to 40 mph will be possible with this storm. Localized
higher gusts will be possible.

Locations impacted include...
Tularosa, Alamogordo, Sunspot, White Sands National Monument, Bent,
Burro Flats, High Rolls, La Luz, Holloman Air Force Base, Mountain
Park, Boles Acres, Karr Canyon, Oliver Lee State Park and The Otero
Mesa.

LAT...LON 3245 10623 3318 10624 3317 10584 3247 10576
TIME...MOT...LOC 2331Z 276DEG 11KT 3286 10607

33
Special weather statement, Aug 7, 5:54 PM MDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
554 PM MDT Sat Aug 7 2021

NMZ402>404-407-080030-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-
Southwest Desert/Lower Gila River Valley NM-
554 PM MDT Sat Aug 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT AND NORTHWESTERN
LUNA COUNTIES UNTIL 630 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of White Signal, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gage and Separ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3217 10846 3255 10843 3244 10785 3218 10798
TIME...MOT...LOC 2353Z 289DEG 23KT 3245 10834

33
Special weather statement, Aug 7, 8:56 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
856 PM MDT Sat Aug 7 2021

NMZ404-080345-
Southwest Desert/Lower Gila River Valley NM-
856 PM MDT Sat Aug 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
NORTHWESTERN HIDALGO COUNTIES UNTIL 945 PM MDT...

At 855 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lordsburg, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm which
could create some areas of blowing dust around the Lordsburg Playa.

Locations impacted include...
Lordsburg, Lordsburg Playa, Shakespeare and Pyramid Mountains.

LAT...LON 3258 10897 3251 10854 3219 10855 3225 10901
TIME...MOT...LOC 0255Z 009DEG 14KT 3248 10877

JG

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:27 PM MDTAreal Flood AdvisoryEPZOtero2 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.